Geometry and dynamics of admissible metrics in measure spaces

Anatoly Vershik 1 , Pavel Zatitskiy 1 , and Fedor Petrov 1
  • 1 St. Petersbrug Branch of Mathematical Institute of Russian Academy of Science, Fontanka 27, 191023, St. Petersbrug, Russa


We study a wide class of metrics in a Lebesgue space, namely the class of so-called admissible metrics. We consider the cone of admissible metrics, introduce a special norm in it, prove compactness criteria, define the ɛ-entropy of a measure space with an admissible metric, etc. These notions and related results are applied to the theory of transformations with invariant measure; namely, we study the asymptotic properties of orbits in the cone of admissible metrics with respect to a given transformation or a group of transformations. The main result of this paper is a new discreteness criterion for the spectrum of an ergodic transformation: we prove that the spectrum is discrete if and only if the ɛ-entropy of the averages of some (and hence any) admissible metric over its trajectory is uniformly bounded.

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1] Feldman J., r-entropy, equipartition, and Ornstein’s isomorphism theorem in ℝn, Israel J. Math., 1980, 36(3–4), 321–345

  • [2] Ferenczi S., Measure-theoretic complexity of ergodic systems, Israel J. Math., 1997, 100, 189–207

  • [3] Ferenczi S., Park K.K., Entropy dimensions and a class of constructive examples, Discrete Contin. Dyn. Syst., 2007, 17(1), 133–141

  • [4] Gromov M., Metric Structures for Riemannian and Non-Riemannian Spaces, Progr. Math., 152, Birkhäuser, Boston, 1999

  • [5] Katok A., Thouvenot J.-P., Slow entropy type invariants and smooth realization of commuting measure-preserving transformation, Ann. Inst. H.Poincaré, 1997, 33(3), 323–338

  • [6] Kushnirenko A.G., Metric invariants of entropy type, Russian Math. Surveys, 1967, 22(5), 53–61

  • [7] Ornstein D.S., Weiss B., Entropy and isomorphism theorems for actions of amenable groups, J. Analyse Math., 1987, 48, 1–141

  • [8] Rokhlin V.A., On the fundamental ideas of measure theory, Mat. Sb., 1949, 25(67)(2), 107–150 (in Russian)

  • [9] Stromberg K., An elementary proof of Steinhaus’s theorem, Proc. Amer. Math. Soc., 1972, 36(1), 308

  • [10] Vershik A.M., The universal Uryson space, Gromov’s metric triples, and random metrics on the series of natural numbers, Russian Math. Surveys, 1998, 53(5), 921–928

  • [11] Vershik A.M., Dynamic theory of growth in groups: entropy, boundaries, examples, Russian Math. Surveys, 2000, 55(4), 667–733

  • [12] Vershik A.M., Classification of measurable functions of several arguments, and invariantly distributed random matrices, Funct. Anal. Appl., 2002, 36(2), 93–105

  • [13] Vershik A.M., Random and universal metric spaces, In: Fundamental Mathematics Today, Independent University of Moscow, Moscow, 2003, 54–88 (in Russian)

  • [14] Vershik A.M., Random metric spaces and universality, Russian Math. Surveys, 2004, 59(2), 259–295

  • [15] Vershik A.M., Dynamics of metrics in measure spaces and their asymptotic invariant, Markov Process. Related Fields, 2010, 16(1), 169–184

  • [16] Vershik A.M., Information, entropy, dynamics, In: Mathematics of the 20th Century. A View from Petersburg, Moscow Center for Continuous Mathematical Education, Moscow, 2010, 47–76 (in Russian)

  • [17] Vershik A.M., Scaling entropy and automorphisms with pure point spectrum, St. Petersburg Math. J., 2012, 23(1), 75–91

  • [18] Vershik A.M., Gorbulsky A.D., Scaled entropy of filtrations of σ-fields, Theory Probab. Appl., 2008, 52(3), 493–508

  • [19] Zatitskiy P.B., Petrov F.V., Correction of metrics, J. Math. Sci., 2012, 181(6), 867–870


Journal + Issues